It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-05-2003, 05:14 PM   #1
Newbie
 
Join Date: Jun 2003
Location: Hartford, CT, USA
Posts: 6
ang7426 HB User
Question No thyroid, and not taking the medication...

My sister is 17, she had her thyroid as well as adrenal glands removed when she was 12 due to Thyroid Cancer, which was hereditary. Although she does not live near me, so I cant help her much, she is supposed to be taking Synthroid Daily. She has not taken her medication for over a month now. Her doctor is far away, she has no medical insurance...well regardless of all these and many more barriers, can someone tell me what could happen to her if she continues to NOT take this medication? Is there somewhere I can get information to send to her so she can be informed of the effects? Please let me know anything you know!
thank you.

 
Sponsors Lightbulb
   
Old 06-05-2003, 07:16 PM   #2
Senior Member
 
Join Date: Apr 2003
Location: castro valley,ca,usa
Posts: 185
lisaa HB User
Post

Without natural or synthetic thyroid hormones her body will start to slow down. She'll start to feel very tired, gain weight, and so many other symptoms. Why may I ask, is she not taking her meds? Tell her she is putting herself at risk of the cancer coming back! After thyroid cancer they do what is called "suppress" the thyroid from growing back either healthy or cancer tissue. We can not live without our thyroids. And for this reason we are given synthetic hormones to replace those our bodies can not make for itself due to having the thyroid removed, or for other reasons. Wow I'm amazed she's not taking her meds. Urgue her to take them! Tell her she's putting herself at risk! Tell her she's going to start gaining weight if she doesn't(maybe that will make her take them)! If she doesn't listen now, I can almost guarantee she'll listen in a few more weeks when she can't even climb out of bed. But hopefully she catches on at that point that it's because she quit taking her meds. Talk to her is all I can say. Good Luck and please let me know how it goes.

 
Sponsors Lightbulb
   
Old 06-05-2003, 07:36 PM   #3
Newbie
 
Join Date: Jun 2003
Location: Hartford, CT, USA
Posts: 6
ang7426 HB User
Post

Well, first, she says she missed her 6 month appt with the doc which is 4 hours away from her, and she has no way of getting there..I have told her to call him and let him know that she ATLEAST needs the refill (which she says is out)until she can get to the doctors office. Of course without the insurance, she has to pay for the prescription, regardless I tell her I will send her the money, she still goes on and on about "no refills" Aside from calling the doctor herself, I have told her to go see her school nurse, which she doesnt want to do because she is afraid they will call the Department of children on her mother for not giving her medical treatment she has to have. Her mother too, has the same situation, but leaves it up to her, and doesnt put much thought into it. I have tried to talk to her also, but she told me she is going to do it...and here I am 2 weeks later. She states that she is already gaining the weight, and is also VERY sluggish, and can barely perform any normal functions. At her age, I feel like she may be just allowing it to continue like this because "noone cares" or..atleast her mother doesnt take it seriously..what a better reason to get poor grades and miss school HUH! I dont know what to do!

 
Old 06-05-2003, 07:38 PM   #4
Newbie
 
Join Date: Jun 2003
Location: Hartford, CT, USA
Posts: 6
ang7426 HB User
Post

OH yeah...not to mention she has went from normal (almost) funtioning teenager, to getting more depressed! Is that a syptom also?

 
Old 06-05-2003, 08:39 PM   #5
Senior Veteran
(female)
 
Join Date: Dec 2002
Posts: 852
lovemythreeguys2002 HB User
Post

Yes, depression is a sign also. I have read in severe cases of hypothyroidism(and she will become severe soon, I would imagine).....that it can lead to coma. This is very serious and she needs to see a dr!
__________________
Lupus
****
Hypothyroid

 
Old 06-05-2003, 09:53 PM   #6
Senior Member
 
Join Date: May 2003
Location: West Coast, USA
Posts: 134
SvenskaFlicka HB User
Smile

If a person doesn't take replacement meds hypothyroidism can become very dangerous with symptoms usually growing worse and health problems may develop as the disease progresses, and persons ending up in the ER or worse.

Severe hypothyroidism can lead to myxedema coma, a condition characterized by swelling of tissues, increased fluid around the heart and lungs, slowed muscle reflexes, and a slowed ability to think.
Myxedema coma is a rare life-threatening condition that can occur in a person who has had hypothyroidism for many years and becomes markedly worse. A person in a myxedema coma loses consciousness (coma) and may have an extremely low body temperature (hypothermia), slow heartbeat (fewer than 60 beats per minute),
congestive heart failure, and difficulty breathing (respiratory failure).

Left untreated, hypothyroidism may affect many different body systems. Most people get better when the illness resolves. Your sister needs to take her meds and see the doctor to get labs done on a regular bases. Her doctor may work with her in regards to cost, payments, and the less expensive test(s). There is an on line pharmacy where you can order meds at a less expensive cost. I know some who have used it.
If there is a will there is a way.

Good Luck,

------------------
Flicka
__________________
Flicka

 
Old 06-05-2003, 10:33 PM   #7
Senior Veteran
(female)
 
Join Date: Dec 2002
Posts: 852
lovemythreeguys2002 HB User
Post

Also...I am not sure if she lives near a Costco, but she can go there and not even have to be a member to access the Pharmacy....they offer Synthroid at a reasonable cost...for example, a 30 day supply of 50 mcg's is about $13.00.
__________________
Lupus
****
Hypothyroid

 
Old 06-06-2003, 10:22 AM   #8
Senior Member
 
Join Date: Apr 2003
Location: castro valley,ca,usa
Posts: 185
lisaa HB User
Post

Please tell her all we have told you. Aside from all the hypo symptoms and not being functional, she's also PUTTING herself AT RISK for the CANCER to come back. Tell her this ,maybe, it will make her want to do something about it. She'll continue to be depressed and will start to fall even deeper into it. They do have free clinics for low income families. I'm not sure where she lives but if you'd like you can post it here and maybe some of us can help her find where she could go for free care. Alot of the times dr. offices get free samples of thyroid meds. So this may be an option for her for now. She can also call the pharmacy for a refill and they will call the dr. The dr. will not refuse the refill. Especially knowing she needs it. Please keep us posted and if you have anymore questions don't hesitate to ask. Take care and don't give up on your sister......

 
Old 06-08-2003, 10:21 AM   #9
Newbie
 
Join Date: Jun 2003
Location: Hartford, CT, USA
Posts: 6
ang7426 HB User
Post

Just to let you all know...I got her the meds.....paid for them...I have filled her in on all the things that could happen to her, so hopefully she will actually pick them up! Thank you al lfor being so kind and giving me all this information.
Thanks again!

 
Old 06-08-2003, 10:43 AM   #10
Senior Member
 
Join Date: May 2003
Location: West Coast, USA
Posts: 134
SvenskaFlicka HB User
Post

ang, you are a very good sister! Sometimes it just takes someone who cares to show us the way. With you behind her hopefully your sister will take the responsibilty and do what is right for her health.
Thanks for the update and good luck to the both of you.
You are a beautiful person and sister.

------------------
Flicka
__________________
Flicka

 
Old 06-08-2003, 10:19 PM   #11
Senior Member
 
Join Date: Apr 2003
Location: castro valley,ca,usa
Posts: 185
lisaa HB User
Post

I am so glad to hear that! She is very fortunate to have such a caring and wonderful sister! I do hope both of you the best! Take Care.....

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Thyroid gland and acne b2k Acne 0 03-02-2009 06:20 AM
When is best to take thyroid med, morning or nite? normee Thyroid Disorders 10 02-13-2009 08:09 AM
Please help..I need advice about thyroid/anxiety/Armour meds momoffour21 Thyroid Disorders 5 07-16-2008 06:42 PM
Taking thyroid medication and vitamins winbigonriver Thyroid Disorders 1 06-29-2008 07:19 PM
Thyroid Care and Concerns Around the World - Week 5! mkgbrook Thyroid Disorders 59 05-20-2008 04:23 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:33 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!